Alabama, 2015

Flash Flood in Alabama, August 6, 2015

August 6, 2015 · NWS HUN · 1 event in 1 county or zone

A nearly stationary frontal boundary across the Tennessee valley region was the focusing mechanism for slow moving thunderstorms that produced isolated flash flooding in northwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A nearly stationary frontal boundary across the Tennessee valley region was the focusing mechanism for slow moving thunderstorms that produced isolated flash flooding in northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 6, 10:02 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 6, 10:02 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1102 AM CDT THU AUG 6 2015

.UPDATE...
MORNING UPDATE. LOWERED HIGH TEMPS...ADJUSTED WX/POP...INCREASED
WINDS.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE TN VALLEY THIS
MORNING. A FEW STORMS HAVE BEEN STRONG WITH HEAVY RAINFALL AND GUSTY
WINDS.

THIS TREND WILL CONTINUE AS A BOUNDARY MOVES THROUGH THE AREA AND
THE TROUGH AXIS MOVES ACROSS THE REGION. IN ADDITION...OUTFLOW
BOUNDARIES FROM EARLIER CONVECTION AND DAYTIME HEATING WILL ALSO KEEP
CONVECTION GOING THROUGHOUT TODAY. HEAVY RAINFALL AND GUSTY WINDS ARE
THE PRIMARY THREATS. MOISTURE TRANSPORT FROM THE NW HAS INCREASED PWAT
VALUES TO ~2 INCHES INTO THIS EVENING. WITH STORMS TRAINING OVER THE
SAME LOCATIONS...WILL MONITOR FOR POSSIBLE FLOODING. A FEW STORMS
COULD BE STRONG AS CAPE VALUES ARE ~2000 J/KG WITH 0-6 KM SHEAR OF
30 TO 40 KTS.

ADJUSTED THE LATE MORNING/EARLY AFTERNOON POPS TO REFLECT CURRENT
TRENDS WITH THE ON GOING PRECIP AND STARTED A DECREASING TREND IN
POPS FOR LATER THIS AFTERNOON. STARTED TO LOWER POPS IN NW AL AROUND
21Z AS THE TROUGH AXIS BEGINS TO MOVE OUT OF THE AREA AND DRIER AIR
BEGINS TO MOVE TOWARDS NW AL.

WITH THE AMOUNT OF CLOUD COVER AND RAINFALL THUS FAR TODAY...LOWERED
HIGH TEMPS ACROSS THE BOARD TODAY BY A FEW DEGREES TO STAY IN THE
80S. MANY SITES ARE CURRENTLY IN THE LOW TO MID 70S. SLIGHTLY
INCREASED THE WINDS FOR TODAY AS WELL...10 TO 15 KTS...AND GUSTS UP
TO 20 KTS COULD BE MIXED DOWN.

JMS

&&

.AVIATION...
/ISSUED 624 AM CDT THU AUG 6 2015/
FOR 12Z TAFS...A STATIONARY BOUNDARY IS DRAPED ACROSS THE SRN PLAINS
TO THE OHIO VALLEY AND INTO THE MID ATLANTIC AREA. AT 5H AN UPPER
TROF AXIS EXTENDED ACROSS WRN TN/MS. THIS TROF WILL KEEP A GOOD CHC
OF SHRA/TSRA AT BOTH TAF SITES FROM THIS MRNG THRU ARND 03Z THIS
EVENING. AFTER 03Z SHRA/TSRA ACTIVITY WILL TAPER OFF. OTHERWISE VFR
CONDITIONS THRU 03Z...EXCEPT MVFR IN TSRA. BETWEEN 03Z AND 12Z
EXPECT MAINLY MVFR CONDITIONS WITH OCCASIONAL IFR POSSIBLE.

007

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 6, 1:33 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 AM CDT THU AUG 6 2015

ALZ001>010-016-TNZ076-096-097-061900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
233 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY WITH SOME
STORMS PRODUCING DAMAGING WINDS...HEAVY RAIN WITH LOCALIZED FLOODING
AND FREQUENT LIGHTNING STRIKES. THE BEST TIMING OF SEVERE WEATHER
WILL BE THIS AFTERNOON AND INTO THE EVENING. THE SEVERE WEATHER
THREAT SHOULD DIMINISH BY 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY BEFORE TAPERING
OFF BY THE EVENING. NO SEVERE WEATHER IS EXPECTED. ANOTHER CHANCE OF
THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED BY THIS AFTERNOON.

In the hours before

Special weather statement, Aug 6, 9:00 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CDT THU AUG 6 2015

ALZ001-003>007-016-TNZ096-061600-
CULLMAN AL-MORGAN AL-MADISON AL-LAUDERDALE AL-LAWRENCE AL-
FRANKLIN AL-LIMESTONE AL-LINCOLN TN-
1000 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...WESTERN
MORGAN...NORTHWESTERN MADISON...SOUTHEASTERN LAUDERDALE...LAWRENCE...
EASTERN FRANKLIN...LIMESTONE AND SOUTHERN LINCOLN COUNTIES UNTIL 1100
AM CDT...

AT 1000 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF PULASKI TO
NEAR PHIL CAMPBELL...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN HUNTSVILLE...DECATUR...MADISON...ATHENS...HARTSELLE...
FAYETTEVILLE...MOULTON...REDSTONE ARSENAL...MERIDIANVILLE AND MOORES
MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3513 8632 3416 8703 3418 8711 3430 8711
      3431 8778 3457 8758 3457 8752 3465 8748
      3465 8745 3475 8742 3500 8723 3499 8684
      3515 8683
TIME...MOT...LOC 1500Z 269DEG 37KT 3510 8708 3437 8767

STUMPF
Special weather statement, Aug 6, 9:18 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1018 AM CDT THU AUG 6 2015

ALZ001>003-061600-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1018 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...SOUTHEASTERN
COLBERT AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 1100 AM CDT...

AT 1017 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
LORETTO TO 10 MILES WEST OF LITTLEVILLE...AND MOVING SOUTHEAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...
KILLEN...LITTLEVILLE...LEXINGTON...LEIGHTON AND ST. FLORIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3500 8765 3500 8723 3480 8739 3480 8742
      3478 8743 3477 8742 3445 8768 3462 8794
TIME...MOT...LOC 1517Z 323DEG 48KT 3503 8755 3463 8785

TT
Special weather statement, Aug 6, 9:28 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1028 AM CDT THU AUG 6 2015

TNZ076-096-097-061615-
MOORE TN-FRANKLIN TN-LINCOLN TN-
1028 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...FRANKLIN AND NORTHEASTERN
LINCOLN COUNTIES UNTIL 1115 AM CDT...

AT 1028 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LYNCHBURG...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...FAYETTEVILLE...LYNCHBURG...DECHERD...ESTILL SPRINGS...
COWAN...MONTEAGLE...SEWANEE...TIMS FORD LAKE AND ST. ANDREWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3539 8628 3537 8628 3534 8624 3535 8622
      3533 8620 3536 8616 3535 8608 3529 8592
      3522 8586 3511 8586 3513 8662 3536 8652
      3536 8649 3533 8646 3532 8642 3535 8641
      3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 1528Z 269DEG 41KT 3527 8638

STUMPF
Special weather statement, Aug 6, 9:57 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 AM CDT THU AUG 6 2015

ALZ005>009-TNZ096-097-061700-
MARSHALL AL-MORGAN AL-MADISON AL-JACKSON AL-LIMESTONE AL-FRANKLIN TN-
LINCOLN TN-
1057 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...MORGAN...MADISON...
JACKSON...SOUTHEASTERN LIMESTONE...SOUTHERN FRANKLIN AND SOUTHEASTERN
LINCOLN COUNTIES UNTIL 1200 PM CDT...

AT 1056 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF HUNTLAND TO
7 MILES WEST OF HARTSELLE...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ALBERTVILLE...SCOTTSBORO...
HARTSELLE...GUNTERSVILLE...ARAB...BRIDGEPORT AND MOORES MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3480 8564 3449 8597 3446 8608 3440 8612
      3436 8611 3429 8619 3433 8711 3443 8710
      3514 8652 3511 8586 3499 8586 3498 8561
      3486 8559
TIME...MOT...LOC 1556Z 271DEG 39KT 3506 8638 3442 8706

STUMPF
Special weather statement, Aug 6, 10:42 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CDT THU AUG 6 2015

ALZ001-061745-
LAUDERDALE AL-
1142 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 1245 PM
CDT...

AT 1138 AM CDT...DOPPLER RADAR INDICATED A LONG CLUSTER OF
THUNDERSTORMS EXTENDING FROM ANDERSON ALABAMA...NORTHWEST TO BOLIVAR
TENNESSEE. THESE STORMS WERE MOVING EAST AT 30 MPH.

PROLONGED HEAVY RAINFALL IS EXPECTED WITH THESE STORMS. ADDITIONAL
RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE THROUGH 1245
PM...ESPECIALLY ALONG AND NORTH OF HIGHWAY 72.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...ROGERSVILLE...KILLEN...LEXINGTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE...ANDERSON...WATERLOO...THREET AND KINGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...WHICH MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...SOCIAL MEDIA...OR A FAVORITE
MEDIA OUTLET...FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

&&

LAT...LON 3501 8820 3500 8721 3482 8721 3478 8728
      3476 8726 3475 8729 3480 8736 3480 8743
      3483 8752 3481 8759 3486 8795 3491 8804
      3489 8810 3492 8815
TIME...MOT...LOC 1638Z 287DEG 24KT 3494 8797

BCC
Special weather statement, Aug 6, 10:52 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 AM CDT THU AUG 6 2015

ALZ001-002-061745-
LAUDERDALE AL-COLBERT AL-
1152 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LAUDERDALE AND
COLBERT COUNTIES UNTIL 1245 PM CDT...

AT 1149 AM CDT...DOPPLER RADAR INDICATED A LONG CLUSTER OF
THUNDERSTORMS EXTENDING FROM LEIGHTON TO IUKA. THESE STORMS WERE
MOVING EAST AT 30 MPH.

PROLONGED HEAVY RAINFALL IS EXPECTED WITH THESE STORMS. ADDITIONAL
RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE THROUGH 1245
PM...ESPECIALLY ALONG AND NORTH OF HIGHWAYS 72 AND 20.

LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...CHEROKEE...
LEIGHTON...WATERLOO...MARGERUM...EASTPORT AND SPRING VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH
MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3492 8810 3485 8780 3481 8738 3480 8738
      3480 8743 3474 8743 3471 8742 3470 8745
      3466 8744 3465 8745 3465 8748 3461 8751
      3468 8813
TIME...MOT...LOC 1649Z 283DEG 46KT 3483 8812

BCC

The radar

The Columbus AFB radar (KGWX), 110 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Colbert

When
August 6, 11:03 AM CST to 12:30 PM CST
Where
Colbert County, 0.53 mi N of Tuscumbia to 0.54 mi N of Tuscumbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.738, -87.699

At least six inches of water was over the road along North Cove street near Deshler high school in Tuscumbia, Alabama.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598354.